Hail, Larimer
- When
- May 30, 5:30 PM MST
- Where
- Larimer County, 1.05 mi W of Ft Collins
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -105.100
A strong thunderstorm produced dime to penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced dime to penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 30, 1:46 PM MST, 3 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 246 PM MDT Sat May 30 2020 .SHORT TERM...(This evening through Sunday) Issued at 229 PM MDT Sat May 30 2020 Current satellite imagery shows storms continuing to build over the higher terrain with west winds bringing them over the foothills and into the western portions of the plains. Current ACARS soundings are continuing to show a CAP over a large portion of the plains with a break temperature well above what we will be able to see today. However, CAMS continue to show gusty outflow winds with storms to the west that will allow a trigger for development later this evening. Model guidance puts a line of storms moving across the metro area after 6 pm with slightly better storm motions. Even with slightly higher mean wind storms could still produce heavy rain with some flooding possible over low-lying areas and city streets. In addition to the heavy rain, lightning and gusty winds from 30 to 40 mph will be possible. Some isolated storms could be severe with hail up to 1 inch and wind gusts of 60 mph. Storms will progress eastward through the early evening hours reaching more moisture rich air and slightly more stability. This will help to diminish any severe threat but will continue to have moderate to heavy rain possible across portions of eastern Adams, Arapahoe, Elbert and into Lincoln county through midnight. For Sunday, an upper level trough will push through in the morning with increasing southwesterly to westerly flow behind it. This will dry out the low levels with model soundings showing inverted-V signatures nearing 500 mb and DCAPE values above 1000 J/kg. CAM output has been fairly consistent with diurnal convection starting over the higher terrain and pushing east during the late afternoon hours with gusty winds being the main threat. Highs will be slightly warmer than today with temperatures reaching into the upper 80s across the plains and 50s to 60 in the high country. .LONG TERM...(Sunday night through Saturday) Issued at 229 PM MDT Sat May 30 2020 Little change in the overall weather pattern through Tuesday with broad high pressure ridge aloft just east of Colorado while close low remains off Southern California coast. 700mb temperatures will be close to +15C for both Monday and Tuesday with resulting high temperatures in the upper 80s to around 90 degrees on the plains. There should be ample moisture for at least isolated to scattered coverage of storms each afternoon and evening as PW values range from 3/4 to around an inch of water. Best chance for storms will again be in mountains and adjacent plains and higher terrain areas. By late Tuesday and Wednesday the flow aloft will turn a bit more westerly as a weak wave moves across the northern high plains and flattens the upper ridge. Expect some slight cooling behind a weak cold front but still ample low level moisture should be sufficient for another round of storms. By late Thursday and Friday, the California low expected to begin to weaken and lift out in the southwest United States with increasing moisture, especially by Friday afternoon and evening. Temperatures still expected to be above normal for this time of year with high temperatures remaining in the upper 80s plains and 60s/70s in the mountains. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 229 PM MDT Sat May 30 2020 VFR conditions will prevail through the TAF period Scattered thunderstorms are expected after 23z and could continue through 04z. Localized MVFR visibilities and wind gusts up to 40 knots are possible with the storms. Normal drainage patterns will prevail through 15z with another slight chance of storms after 21z on the 31st. These storms will be more high based and could produce strong gusty winds toward the end of the TAF period. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM...Entrekin AVIATION...Bowen
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 952 AM MDT Sat May 30 2020 COZ030>051-311600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 952 AM MDT Sat May 30 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms will be more numerous this afternoon over the mountains. The storms will move east off the foothills in the late afternoon and early evening, then diminish as they move east across the plains. Some of the storms will be slow moving and could produce localized heavy rain and minor flooding. This is most likely from the mountains west and southwest of Denver into the Denver area in the mid to late afternoon. There could also be a few severe thunderstorms on the plains in the late afternoon and early evening with hail around an inch in diameter and wind gusts to 60 mph. The storms will end from west to east later in the evening with lows in the mid to upper 50s overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be a chance of afternoon and evening showers and thunderstorms over the mountains and foothills each day, with lesser chances out on the plains. Overall the threat of severe thunderstorms is expected to be low. There will however be a marginal risk of severe thunderstorms across the northeast plains Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected for today or tonight.
Special Weather Statement
National Weather Service Denver CO
104 PM MDT Sat May 30 2020
COZ033-035-301930-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
104 PM MDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARIMER COUNTY
UNTIL 130 PM MDT...
At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Four Corners, or 28 miles southwest of Laramie,
moving east at 10 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Red Feather Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4099 10560 4083 10563 4085 10582 4100 10585
4100 10583
TIME...MOT...LOC 1903Z 283DEG 10KT 4094 10582
RPKSpecial Weather Statement National Weather Service Denver CO 238 PM MDT Sat May 30 2020 COZ034-036-302115- South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet CO- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 238 PM MDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK AND SOUTHEASTERN CLEAR CREEK COUNTIES UNTIL 315 PM MDT... At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near Highland Park, or 34 miles west of Denver, moving east at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Highland Park and Harris Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3947 10563 3960 10558 3959 10540 3945 10541 TIME...MOT...LOC 2037Z 285DEG 9KT 3953 10555 RPK
Special Weather Statement
National Weather Service Denver CO
521 PM MDT Sat May 30 2020
COZ032-302345-
Grand and Summit Counties Below 9000 Feet CO-
521 PM MDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAND COUNTY UNTIL
545 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Granby, or 51 miles southwest of Fort Collins,
moving east at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Granby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If on or near Lake Granby, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4023 10593 4022 10589 4024 10588 4023 10583
4020 10582 4018 10579 4018 10581 4016 10579
4015 10580 4014 10576 4012 10576 4012 10582
4009 10583 4009 10580 4007 10585 4010 10598
TIME...MOT...LOC 2319Z 289DEG 7KT 4014 10587
RPKSpecial Weather Statement
National Weather Service Denver CO
606 PM MDT Sat May 30 2020
COZ038-310030-
Larimer County Below 6000 Feet/Northwest Weld County CO-
606 PM MDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER COUNTY UNTIL
630 PM MDT...
At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Loveland, or 9 miles southwest of Fort Collins, moving
east at 10 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Southern Fort Collins, Loveland, Berthoud, Masonville and Carter
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4035 10503 4035 10506 4031 10506 4031 10523
4052 10523 4051 10521 4054 10522 4054 10521
4052 10520 4054 10517 4054 10502
TIME...MOT...LOC 0005Z 268DEG 7KT 4043 10514
RPKThe Cheyenne radar (KCYS), 68 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890165.